Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 13, NWS Morristown, TN

March 16, 20238 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Mar 16, 2023, 3:19 PM EDT for 8 counties in Tennessee. It took effect at Mar 16, 2023, 8:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 3:19 PM EDT (19:19 UTC)
In effect from
Mar 16, 2023, 8:00 PM EDT
Expired
Mar 17, 2023, 2:00 PM EDT
In force
18 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3373 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS74 KMRX 161919
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
319 PM EDT Thu Mar 16 2023

TNZ018-041-043-045-047-072-074-087-170330-
/O.NEW.KMRX.WI.Y.0013.230317T0000Z-230317T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
319 PM EDT Thu Mar 16 2023

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 8 PM this evening to 2 PM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
758 
WWUS74 KMRX 170033
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
833 PM EDT Thu Mar 16 2023

TNZ018-041-043-045-047-072-074-087-171000-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-230317T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
833 PM EDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 8 PM this evening to 2 PM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
131 
WWUS74 KMRX 170726
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
326 AM EDT Fri Mar 17 2023

TNZ018-041-043-045-047-072-074-087-171800-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-230317T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
326 AM EDT Fri Mar 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...Far east Tennessee Mountains and Foothills

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-172100-
/O.NEW.KMRX.FZ.A.0003.230318T0700Z-230318T1300Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Big South Fork National, Oneida, Smokey Junction, 
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, 
Elk Valley, Jellico, White Oak, Caryville, Royal Blue, 
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, 
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, 
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Pine Orchard, High Point, Petros, Oak Ridge, Clinton, 
Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, 
Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, 
Newport, Greeneville, Johnson City, Elizabethton, Harriman, 
Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, 
Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, 
Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, 
Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, 
McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, 
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, 
Mount Crest, Pikeville, Brayton, Dayton, Evensville, 
Old Washington, Grandview, Spring City, Big Spring, Athens, 
Clear Water, Dentville, Etowah, Sweetwater, Madisonville, 
Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, 
Martin Springs, Whitwell, Powells Crossroads, Monteagle, 
Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, Reliance, 
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, 
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, 
and Abingdon
326 AM EDT Fri Mar 17 2023 /226 AM CDT Fri Mar 17 2023/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 27 possible.

* WHERE...Much of southwest North Carolina, east Tennessee and 
  southwest Virginia.

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Those that
have in-ground sprinkler systems should drain them and cover
above-ground pipes to protect them from freezing.

&&

$$
198 
WWUS74 KMRX 171410
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1010 AM EDT Fri Mar 17 2023

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-180300-
/O.UPG.KMRX.FZ.A.0003.230318T0700Z-230318T1300Z/
/O.NEW.KMRX.FZ.W.0005.230318T0700Z-230318T1300Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-
Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Big South Fork National, Oneida, Smokey Junction, 
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, 
Elk Valley, Jellico, White Oak, Caryville, Royal Blue, 
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, 
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, 
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Pine Orchard, High Point, Petros, Oak Ridge, Clinton, 
Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, 
Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, 
Newport, Greeneville, Johnson City, Elizabethton, Harriman, 
Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, 
Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, 
Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, 
Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, 
McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, 
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, 
Mount Crest, Pikeville, Brayton, Dayton, Evensville, 
Old Washington, Grandview, Spring City, Big Spring, Athens, 
Clear Water, Dentville, Etowah, Sweetwater, Madisonville, 
Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, 
Martin Springs, Whitwell, Powells Crossroads, Monteagle, 
Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, Reliance, 
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, 
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, 
and Abingdon
1010 AM EDT Fri Mar 17 2023 /910 AM CDT Fri Mar 17 2023/

...FREEZE WARNING IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM EDT
/8 AM CDT/ SATURDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Portions of southwest North Carolina, east Tennessee 
  and southwest Virginia.

* WHEN...From 3 AM EDT /2 AM CDT/ to 9 AM EDT /8 AM CDT/ 
  Saturday.

* IMPACTS...Frost and freeze conditions could kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Those that
have in-ground sprinkler systems should drain them and cover
above-ground pipes to protect them from freezing.

&&

$$

TNZ018-041-043-045-047-072-074-087-171800-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-230317T1800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1010 AM EDT Fri Mar 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...Far east Tennessee Mountains and Foothills.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 16, 1:18 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 16, 1:18 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
118 PM EDT Thu Mar 16 2023

...New AVIATION...

.UPDATE...
Issued at 952 AM EDT Thu Mar 16 2023

For the morning update have allowed the Freeze Warning to expire
as almost all surface observations are back above freezing, and
the few remaining obs just below freezing in the warning should
reach the freezing mark any time now. Have adjusted hourly
temperatures through the morning to come more in line with
surface observations, but overall only minor tweaks have been
made. Based on high resolution guidance coming in, it seems like
we may need to issue a wind advisory for the mountains overnight
into tomorrow as the low level jet moves into the southern
Appalachians. Will likely wait until the 12z data has all rolled
in before issuing the Wind Advisory.

&&

.SHORT TERM...
(Today and tonight)
Issued at 307 AM EDT Thu Mar 16 2023

Key Messages:

1. Warmer temperatures expected today.

2. Low afternoon RH will also coincide with increasing winds.

3. Rain moves in late tonight ahead if incoming front slated for
Friday arrival.

Discussion:

Surface low development is underway across the Colorado high plains
early this morning in response to an upper trough over the northern
Rockies and subtropical jet moving into New Mexico. Downstream,
ridging will build over the southern Appalachian region today while
surface high pressure shifts to the mid-Atlantic seaboard. Resulting
southerly flow should make for a pleasant day today, with highs
climbing into the low to mid 60s across much of the lower elevation
portions of the CWA this afternoon.

This evening and overnight, the Colorado surface low shifts into the
upper midwest. Trailing cold front will be moving east through
western and middle TN by the end of the period. Ahead of it, showers
look to spread into our CWA by just before daybreak tomorrow
morning. Have PoPs ramping up accordingly after midnight tonight but
the best rain chances will reside in the long term period.

Lastly, despite increasing southerly flow and dewpoints, today will
be another afternoon of low RH values. Warming and sufficient
mixing will offset any moisture advection. As such, widespread
values of 25 to 30 percent are expected again today. This will
also coincide with increasing winds this afternoon. Certainly
doesn't look like Red Flag conditions will be met, but believe
that fire weather concerns will be a little elevated today vs
recent days. At this time, will just highlight in the fire weather
forecast, but a Fire Danger Statement could be needed.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 307 AM EDT Thu Mar 16 2023

Key Messages:

1. Widespread precipitation for Friday, ending Friday night as an
anomaly strong cold air mass moves into the southern Appalachians.

2. Precipitation will change to snow showers/flurries before ending
across the higher terrain. Light snow accumulations, generally less
than 1 inch expected across the higher elevations of the far east
Tennessee Mountains.

3. Windy conditions expected Friday especially over the higher
elevations.

4. For Friday night through the weekend, unseasonably chilly
conditions make a return. Highs and lows will be near 15 degrees
below normal with a hard freeze for Saturday and Sunday nights.

5. Another system tracks across far southeast United States early
next week. Limited affects expected across the southern Appalachians

Discussion:

For Friday, a strong cold front will sweep across the region.
Favorable jet dynamics to support fronto-genesis along this
boundary. NAEFS shows slight elevated 850mb moisture transport and
PW values with this system. Widespread area of showers anticipated
with GEFS and HREF showing rainfall amounts up to 0.5 inch across
southwest VA/northeast TN to near 1 inch over southeast TN/southwest
NC. Heaviest rainfall from the Smoky Mountains to southwest NC where
amounts up 1.5 inches possible.

Strong southwest low-level jet Friday with 850mb winds of 45-55
knots. Windy conditions are likely across the mountains with breezy
conditions across the valley.

For Friday evening/night, vertical temperature profile drops enough
to change the precipitation to light snow before ending mainly
across the higher elevations of the far east Tennessee Mountains.
Snowfall of 0.5 to 1 inch possible over the highest elevations.

For this weekend, an unseasonably cold weekend for mid March.
Temperatures will be 15+ degrees below normal with a hard freeze
likely for Saturday and Sunday nights.

Another system will move across far southeast United States.
Extended models differ on how much phasing occurs between the
northern stream short-wave that moves east across the mid-section of
the nation into the Appalachians and the southern stream system over
far southeast. GFS shows greater phasing with better chance of
precipitation while the latest ECMWF shows little to none keeping us
dry. Will maintain slight PoPs but confidence very low.

&&

.AVIATION...
(18Z TAFS)
Issued at 115 PM EDT Thu Mar 16 2023

Wind gusts should slowly increase this afternoon ahead of an
approaching front. Expect the front to move in overnight and into
tomorrow when precipitation slowly tappers off. Still some
uncertainty with how quickly visibilities and ceilings will
recover after the rain tomorrow, but MVFR to VFR conditions look
the most likely at this point.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             51  63  32  51 /  80  90   0   0
Knoxville McGhee Tyson Airport, TN  49  62  30  49 /  70  90  20   0
Oak Ridge, TN                       48  60  29  49 /  80  90  10   0
Tri Cities Airport, TN              42  60  30  46 /  50  90  40   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....DH
AVIATION...
Hazardous weather outlook, Mar 16, 3:19 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Thu Mar 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
319 PM EDT Thu Mar 16 2023 /219 PM CDT Thu Mar 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Gusty winds are expected this evening and into tomorrow in the
higher elevations of the eastern Tennessee Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will sweep through the area on Friday. Gusty winds
are expected ahead of the front, especially in the mountains.

Behind the front, unseasonably cold temperatures return with a
hard freeze expected Saturday and Sunday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.